Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 324, NWS Twin Cities, MN

September 3, 2005Rice County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 3, 2005, 5:06 PM CDT for Rice County, Minnesota. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2005, 5:06 PM CDT (22:06 UTC)
Expired
Sep 3, 2005, 6:00 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Rice County, MN

The radar

The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:20 PM CDTTSTM WND DMG3 W Faribault, MNBOATS FLIPPED AND LOST.
Sep 3, 5:30 PM CDTTSTM WND DMGMorristown, MN3 FT DIAMETER TREES DOWN
Sep 3, 5:35 PM CDTTSTM WND DMGFaribault, MNDAMAGE TO ACFT HANGERS AND TREES GREATER THAN 1 FT DOWN
Sep 3, 5:35 PM CDTTSTM WND DMGFaribault, MNDAMAGE TO ACGT HANGERS AND TREES GREATER THAN 1 FT DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 387 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 032207
SVRMPX
MNC131-032300-
/O.NEW.KMPX.SV.W.0324.050903T2206Z-050903T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 PM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 600 PM CDT

* AT 503 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE           
  THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS IN EXCESS OF 65 MPH. THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 16 MILES NORTHWEST OF NORTHFIELD TO 23 MILES
  WEST OF FARIBAULT. THE STORMS WERE MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHFIELD...
  FARIBAULT...
  LONSDALE...
  NERSTRAND...
  SHIELDSVILLE...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4453 9352 4420 9352 4421 9307 4446 9305
      4447 9330 4453 9331

$$

RAH
1 follow-up statement
000 
WWUS53 KMPX 032255
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
553 PM CDT SAT SEP 3 2005

MNC131-032300-
/O.CON.KMPX.SV.W.0324.000000T0000Z-050903T2300Z/
RICE MN-
553 PM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR RICE COUNTY...

AT 540 PM STRONG WINDS DAMAGED AIRCRAFT HANGERS AT THE FARIBAULT 
COUNTY AIRPORT IN RICE COUNTY.  TWELVE INCH DIAMETER TREES WERE ALSO 
REPORTED DOWN.                                             

THESE STORMS SHOULD EXIT EASTERN RICE COUNTY AROUND 6 PM.  PERSONS 
AROUND MOLAND AND EPSOM MAY EXPERIENCE STRONG WINDS. 

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4453 9352 4420 9352 4421 9307 4446 9305
      4447 9330 4453 9331

$$

BAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:22 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 3, 3:22 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT SAT SEP 3 2005

.DISCUSSION...TONIGHT THROUGH TUESDAY
SEVERE WEATHER IN PROGRESS WITH LITTLE TIME FOR DISCUSSION. STRONG
LOW LEVEL THETA-E ADVECTION EARLY TONIGHT ACROSS THE CWA WITH
INCREASING INSTABILITY. MCV EVIDENT TO OUR NORTH ATTM WITH TRAINING
ECHOES DEVELOPING CURRENTLY ACROSS OUR NORTHERN CWA. WARMER MID
LEVEL TEMPERATURES SPREAD ACROSS THE CWA SUNDAY AND MONDAY WITH A
PRETTY GOOD CAP IN PLACE. STAYED DRY. NEXT FRONT STILL ON TRACK FOR
TUESDAY WITH A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS.

LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY
WITH CURRENT SEVERE WEATHER LITTLE TIME TO ADD TO DISCUSSION. COLD
FRONT PASSING THRU AREA TUESDAY NIGHT TRYING TO REACH IA BEFORE
COMING BACK NORTH AS A WARM FRONT AHEAD OF APPROACHING VIGOROUS
UPPER TROF.  ADDED SOME POPS TO S AREAS ON WEDNESDAY AND RAISED
SURFACE DEWPOINTS SOMEWHAT IN DEVELOPING SOUTHERLY FLOW.  UPPER TROF
SHOULD CARRY SURFACE FEATURE THRU AREA FRIDAY AND FRIDAY NIGHT.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RAH/BAP
Hazardous weather outlook, Sep 3, 8:36 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 AM CDT SAT SEP 3 2005

MNZ041>045-047>070-073>078-082>085-091>093-041036-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-
STEARNS-STEELE-STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-
YELLOW MEDICINE-
836 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHERN MINNESOTA TODAY AND TONIGHT AS A WARM FRONT DEVELOPS ACROSS
SOUTHWEST MINNESOTA. THE PRIMARY THREATS WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. HEAVY DOWNPOURS COULD ALSO RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

WIZ014>016-023>028-041036-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
836 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL
WISCONSIN TONIGHT AS A WARM FRONT APPROACHES FROM MINNESOTA. THE
PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. HEAVY DOWNPOURS COULD ALSO RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

RAH

In the hours before

Local storm report, Sep 3, 1:39 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
139 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             SUNBURG                 45.35N 95.24W
09/03/2005  1.75 INCH        KANDIYOHI          MN   LAW ENFORCEMENT

&&

RAH
Local storm report, Sep 3, 1:53 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             NEW LONDON              45.30N 94.95W
09/03/2005  1.75 INCH        KANDIYOHI          MN   TRAINED SPOTTER

&&

RAH
Local storm report, Sep 3, 4:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     HUTCHINSON              44.89N 94.37W
09/03/2005                   MCLEOD             MN   TRAINED SPOTTER

            6-8 INCH TREE LIMBS DOWN NEAR HUTCHINSON

&&

LRS
Local storm report, Sep 3, 4:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
445 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     PAYNESVILLE             45.38N 94.72W
09/03/2005                   STEARNS            MN   AMATEUR RADIO

            POWER LINES DOWN

0335 PM     HAIL             EDEN VALLEY             45.33N 94.55W
09/03/2005  0.75 INCH        STEARNS            MN   AMATEUR RADIO

            3/4 INCH HAIL

0410 PM     HAIL             HOWARD LAKE             45.06N 94.07W
09/03/2005  0.75 INCH        WRIGHT             MN   LAW ENFORCEMENT

            MARBLE HAIL

0145 PM     FLOOD            SAUK CENTRE             45.74N 94.96W
09/03/2005                   STEARNS            MN   LAW ENFORCEMENT

            WATER DEPARTMENT REPORTS FLOODING PROBLEMS

0327 PM     HAIL             PAYNESVILLE             45.38N 94.72W
09/03/2005  0.75 INCH        STEARNS            MN   TRAINED SPOTTER

            DIME SIZE HAIL

&&

LRS
Local storm report, Sep 3, 4:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     GLENCOE                 44.77N 94.15W
09/03/2005  0 MPH            MCLEOD             MN   AWOS

            52 KT

&&

LRS
Local storm report, Sep 3, 5:04 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     1 SE JORDAN             44.66N 93.62W
09/03/2005                   SCOTT              MN   LAW ENFORCEMENT

&&

JVM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:12 PM CDTSevere Thunderstorm WarningMPXKandiyohi48 min
Sep 3, 1:59 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker31 min
Sep 3, 2:13 PM CDTSevere Thunderstorm WarningMPXStearns62 min
Sep 3, 2:46 PM CDTFlash Flood WarningMPXStearns4 hr
Sep 3, 2:58 PM CDTSevere Thunderstorm WarningMPXDouglas62 min
Sep 3, 3:06 PM CDTSevere Thunderstorm WarningMPXKandiyohi39 min
Sep 3, 3:13 PM CDTSevere Thunderstorm WarningMPXStearns62 min
Sep 3, 3:22 PM CDTTornado WarningMPXMeeker23 min
Sep 3, 3:44 PM CDTTornado WarningMPXMeeker39 min
Sep 3, 3:58 PM CDTSevere Thunderstorm WarningMPXMcLeod, Wright62 min
Sep 3, 4:13 PM CDTSevere Thunderstorm WarningMPXStearns62 min
Sep 3, 4:19 PM CDTSevere Thunderstorm WarningMPXCarver56 min
Sep 3, 4:24 PM CDTSevere Thunderstorm WarningMPXSibley55 min
Sep 3, 4:33 PM CDTSevere Thunderstorm WarningMPXHennepin51 min
Sep 3, 4:45 PM CDTSevere Thunderstorm WarningMPXTodd60 min
Sep 3, 4:46 PM CDTSevere Thunderstorm WarningMPXScott54 min
Sep 3, 5:02 PM CDTSevere Thunderstorm WarningMPXLe Sueur46 min
Sep 3, 5:36 PM CDTSevere Thunderstorm WarningMPXGoodhue, Steele54 min
Sep 3, 5:55 PM CDTSevere Thunderstorm WarningMPXStearns65 min
Sep 3, 6:25 PM CDTFlash Flood WarningMPXStearns3 hr
Sep 3, 6:56 PM CDTSevere Thunderstorm WarningMPXStearns64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.